Virginia, 2018

Dense Fog in Virginia, August 4, 2018

August 4, 2018 · NWS LWX · 9 events in 9 counties and zones

A combination of recent rainfall, clearing skies, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A combination of recent rainfall, clearing skies, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 8:32 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 8:32 PM EST, 4 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
932 PM EDT Fri Aug 3 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic this
weekend into early next week as upper ridging builds to the
south. A cold front may approach the area during the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

Radar extrapolation indicates that strong cell over eastern
Frederick Co MD will be moving into PA by 10PM with mainly
stratiform rain behind it. Other short-term guidance also agree
with this. So, only very light rain or drizzle overnight. Will
likely cancel the flood watch in the next hour or two.

Skies are beginning to clear out in the far west with hints of
fog forming as seen on the nighttime microphysics RGB.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The 500 mb longwave trough axis that has been our nemesis for
the past 1-2 weeks will be lifting as it crosses the area
Saturday. Thus, will be holding onto a chance of showers and
maybe a thunderstorm Saturday...mainly for the I-95 corridor.
Flow will be zonal by Saturday night...continuing into Sunday
night. The surface through 850 mb pattern features a high
pressure ridge. Will therefore be offering a dry forecast for
that time frame.

Temperatures at 850mb will be warming to near 20C by Sunday. As
heights rise, temperatures will be rising to near 90 degrees.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday we'll have weak zonal flow aloft, leading to negligible
large scale forcing for ascent. This, when coupled with lower
dewpoints compared to previous days (dewpoints in the mid 60s),
should limit the development of showers and thunderstorms. Any
storms that do form would likely be initiated by terrain
circulations in response to daytime heating over mountainous areas.

By Tuesday, a larger scale mid-upper level trough will track over
the Great Lakes region. Heights will begin to fall slightly as
ascent associated with the trough begins to approach the area.
Showers and thunderstorms may be possible by late afternoon,
especially in locations closer to the trough (Western Maryland and
West Virginia). Chances for showers and thunderstorms will increase
on Wednesday as the aforementioned upper trough and it's associated
surface cold front move closer by. Model guidance (both
deterministic and ensemble) begins to diverge by Thursday. Some
solutions suppress the cold front to our south, keeping us stable
and dry, while other solutions hang the front up overhead,
leading to chances for showers and thunderstorms.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...

Likely IFR cigs overnight at all terminals after the rain ends.

High pressure starts building in overnight and conditions
should be improving into the weekend on light W flow.

Conditions should stay primarily VFR on Monday and Tuesday with
mostly dry conditions. Intermittent sub-VFR conditions could be
possible in association with any thunderstorms that pass through
during the late Tuesday through Thursday time period.

&&

.MARINE...
A Small Craft Advisory is in effect through 8 AM Saturday
morning over all the waters. Gusty winds possible in
thunderstorms this afternoon and tonight. Outside of storms,
we've been in a pattern where wind gusts occasionally
reach/exceed 20 kt, so will not be adjusting SCA at this time.

Gradient should begin to relax sometime late tonight into
Saturday morning and wind gusts should remain below the SCA
criteria through the weekend.

Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday, Wednesday and Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 6 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 6 AM EDT Saturday for MDZ003>006-011-
     013-014-503>508.
VA...Flash Flood Watch until 6 AM EDT Saturday for VAZ027>031-039-
     040-051>054-501-502-505>507.
WV...Flash Flood Watch until 6 AM EDT Saturday for WVZ051>053.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
Hazardous weather outlook, Aug 3, 11:46 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1246 AM EDT Sat Aug 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1246 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect for the Baltimore metro area
until 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1246 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect for Loudoun County in
northern Virginia, and north-central Maryland east of the Blue
Ridge including the Baltimore metro area until 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Aug 3, 11:07 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            1 WSW MIDDLETOWN        39.02N  78.30W
08/03/2018                   FREDERICK          VA   DEPT OF HIGHWAYS

            VA-624 MEADOW MILLS ROAD CLOSED AT MEADOW BROOK NEAR
            VA-625 VETERANS ROAD DUE TO FLOODING.

&&

EVENT NUMBER LWX1801464

DH
Local storm report, Aug 3, 11:08 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            2 NNW NINEVEH           39.05N  78.18W
08/03/2018                   FREDERICK          VA   DEPT OF HIGHWAYS

            RT 636 CLOSED AT DOUBLE CHURCH RD

&&

EVENT NUMBER LWX1801465

LFR
Local storm report, Aug 4, 12:02 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
102 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     FLOOD            2 NNE MOUNT PLEASANT    39.48N  77.32W
08/04/2018                   FREDERICK          MD   911 CALL CENTER

            WATER STREET ROAD CLOSED DUE TO FLOODING NEAR HARP
            ROAD.

&&

EVENT NUMBER LWX1801466

DH
Local storm report, Aug 4, 12:07 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            1 SSE WALKERSVILLE      39.47N  77.35W
08/04/2018                   FREDERICK          MD   911 CALL CENTER

            STAUFFER ROAD CLOSED DUE TO HIGH WATER IN WALKERSVILLE.

&&

EVENT NUMBER LWX1801467

DH
Local storm report, Aug 4, 12:09 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            3 SE MOUNT PLEASANT     39.43N  77.28W
08/04/2018                   FREDERICK          MD   911 CALL CENTER

            GAS HOUSE PIKE CLOSED DUE TO FLOODING AT LINGANORE
            CREEK.

&&

EVENT NUMBER LWX1801468

DH
Local storm report, Aug 4, 12:38 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLOOD            2 W BELMONT             39.06N  77.55W
08/04/2018                   LOUDOUN            VA   911 CALL CENTER

            VA-653 SHREVE MILL ROAD CLOSED DUE TO FLOODING AT
            VA-643 SYCOLIN ROAD.

&&

EVENT NUMBER LWX1801469

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Rockingham

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Shenandoah

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Page

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Greene

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Western Highland

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Eastern Highland

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Northern Virginia Blue Ridge

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

Dense Fog, Central Virginia Blue Ridge

When
August 4, 12:55 AM EST to 7:15 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Observations around the area indicate visibility dropped to a quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777294, 777295, 777296, 777297, 777298, 777299, 777300, 777301, 777302.